Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, June 18 to 19, 2019

June 18 to 19, 2019 · NWS TSA · 30 events in 9 counties and zones

Thunderstorms developed over southern Kansas during the afternoon of the 18th, as a cold front pushed into the area from the north. These storms moved southeast across northeastern Oklahoma during the evening hours, producing large hail up to golfball size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over southern Kansas during the afternoon of the 18th, as a cold front pushed into the area from the north. These storms moved southeast across northeastern Oklahoma during the evening hours, producing large hail up to golfball size and damaging wind. Additional thunderstorms developed over western Oklahoma during the afternoon of the 18th, and these storms moved across eastern Oklahoma during the early morning hours of the 19th. The strongest storms in this line produced damaging wind. Another round of severe thunderstorms developed across southeastern Oklahoma during the afternoon of the 19th as the cold front pushed into that area. The strongest storms produced hail to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 18, 5:10 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 5:10 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
610 PM CDT Tue Jun 18 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR TAF elements to prevail into the overnight hours
across most sites. Thunderstorms will begin to impact the
NE OK sites after 06z and the remainder of the E OK/NW AR sites
after 09z-10z. IFR vsbys and MVFR cigs can be expected in
thunderstorms. Activity will shift east of the NW AR sites between
12z-15z, with MVFR cigs to lift into VFR categories from west to
east in the 16z-18z time frame.

&&

.PREV DISCUSSION... /Issued 308 PM CDT Tue Jun 18 2019/

DISCUSSION...
Thunderstorm chances and the attendant severe weather threat are
the main focus for the short term forecast. For this afternoon and
evening, a compact upper level low continues to move across
central KS with a sfc boundary north of the OK/KS border and a
subtle low level convergence area west of I-35 into central OK.
Storm development will remain possible in this area during the
afternoon with at least limited potential for discrete supercells
to move into parts of northeast OK through the evening, especially
closer to the border, with very large hail possible and low
tornado potential as well. Any such storms will also be slow
moving under relatively weak flow regime and thus could result in
localized flash flooding.

Later this evening storms developing over the high plains are
likely to grow into one or more clusters that will move into
eastern OK late evening and overnight and eventually northwest AR.
At this time the highest probabilities should remain north of
I-40, and these storms will mainly pose a damaging straight-line
wind threat. While heavy rainfall will remain possible, flash
flooding potential could be mitigated some by the more
progressive nature. Thunderstorms and severe weather chances
Wednesday will be contingent on what happens tonight, but current
thinking is the overnight complex will drive the effective frontal
boundary into at least southeast OK. This would be where the
majority of additional storm development would be expected.

Should see relatively dry weather later in the week with
temperatures climbing into the 90s, before thunderstorm and heavy
rain potential increase by the weekend as a well-defined
shortwave trough and frontal boundary arrive.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, Jun 18, 3:56 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Tue Jun 18 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Tue Jun 18 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Portions of northeast Oklahoma mainly northwest of
           I-44.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing...although best chances will be late evening
    and overnight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...This evening and overnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...This evening and overnight.

DISCUSSION...

Isolated thunderstorms have developed across portions of north
central Oklahoma late this afternoon. These storms may eventually
drift into portions of northeast Oklahoma mainly northwest of
Interstate 44. These storms will have the potential to be severe
with strong gusty winds and large hail the main concern. Any
discrete cells will pose a limited risk of tornadoes through the
evening hours, mainly near the Oklahoma...Kansas state line. In
addition, very heavy rainfall will be likely in the stronger
thunderstorms and with the slow storm motions expected, localized
flash flooding will be possible.

Thunderstorms across Kansas and other storms well to our west
should eventually develop into multiple clusters of storms and
move into eastern Oklahoma mainly after midnight.  These storms are
expected to sweep east into northwest Arkansas late tonight. Strong
damaging winds and heavy rainfall will be the main concern, with the
greatest threat for severe weather across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...High Wind Potential...Dangerous
Heat Potential.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorms could still be ongoing across portions of far eastern
Oklahoma and western Arkansas Wednesday morning. Additional
thunderstorms will develop Wednesday afternoon and continue into
Wednesday night in the vicinity of a cold front across southeast
Oklahoma and into northwest Arkansas. These storms will have the
potential to be strong to severe with strong gusty winds, large hail
and heavy rainfall possible.

The next significant chance of showers and thunderstorms will
come over the weekend and into early next week as a slow moving
storm system affects the region. Some of these storms could
be severe. Heavy rainfall will also be possible.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 18, 6:14 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
714 PM CDT Tue Jun 18 2019

OKZ054-190100-
Osage OK-
714 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
800 PM CDT...

At 713 PM CDT, a strong thunderstorm was located 4 miles east of Kaw
Lake, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Shidler...                        Burbank...
Grainola...                       Foraker...
Pearsonia...                      Eastern Kaw Lake...
Webb City...                      Apperson...

LAT...LON 3666 9637 3670 9682 3675 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3691 9675 3699 9644
TIME...MOT...LOC 0013Z 261DEG 20KT 3679 9677

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

21 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
June 18, 6:38 PM CST
Where
Osage County, 0.57 mi WNW of Shidler
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.782, -96.660

Hail, Osage

When
June 18, 6:42 PM CST
Where
Osage County, 0.66 mi NE of Shidler Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.786, -96.661

Thunderstorm Wind, Osage

When
June 18, 7:24 PM CST
Where
Osage County, 3 mi SW of Pawhuska
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.639, -96.368

Strong thunderstorm wind snapped large tree limbs.

Hail, Osage

When
June 18, 7:37 PM CST
Where
Osage County, 3 mi N of Wynona
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.593, -96.330

Thunderstorm Wind, Osage

When
June 18, 8:30 PM CST
Where
Osage County, 3.75 mi NNW of Skiatook
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.415, -96.037

The Oklahoma Mesonet station near Skiatook measured 71 mph thunderstorm wind gusts.

Hail, Osage

When
June 18, 8:39 PM CST
Where
Osage County, Skiatook
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -96.000

Hail, Tulsa

When
June 18, 8:45 PM CST
Where
Tulsa County, 0.51 mi SW of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.365, -95.837

Thunderstorm Wind, Tulsa

When
June 18, 8:48 PM CST
Where
Tulsa County, 3 mi SSW of Collinsville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.330, -95.851

Strong thunderstorm wind blew down a tree.

Hail, Tulsa

When
June 18, 8:49 PM CST
Where
Tulsa County, 2 mi S of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.341, -95.830

Hail, Tulsa

When
June 18, 8:51 PM CST
Where
Tulsa County, 3 mi SW of Collinsville
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.339, -95.868

Thunderstorm Wind, Tulsa

When
June 18, 8:52 PM CST
Where
Tulsa County, 1.85 mi NNE of Owasso
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.293, -95.833

Thunderstorm wind gusts to 65 mph were estimated at E 96th Street N in Owasso.

Thunderstorm Wind, Delaware

When
June 18, 8:53 PM CST
Where
Delaware County, 3 mi NW of Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.611, -94.808

Strong thunderstorm wind damaged a mobile home.

Hail, Tulsa

When
June 18, 8:55 PM CST
Where
Tulsa County, 3 mi S of Collinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.327, -95.830

Hail, Tulsa

When
June 18, 8:56 PM CST
Where
Tulsa County, 3 mi N of Owasso
Measured
1.5 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.313, -95.850

Hail, Tulsa

When
June 18, 9:03 PM CST
Where
Tulsa County, 2 mi NNE of Owasso
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.297, -95.836

Hail, Tulsa

When
June 18, 9:04 PM CST
Where
Tulsa County, Owasso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.270, -95.850

Hail, Rogers

When
June 18, 9:06 PM CST
Where
Rogers County, 6 mi NNW of Verdigris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.310, -95.721

Thunderstorm Wind, Rogers

When
June 18, 9:07 PM CST
Where
Rogers County, 6.45 mi SSE of Collinsville
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
36.279, -95.803

Strong thunderstorm wind uprooted or snapped a dozen trees in Centennial Park.

Thunderstorm Wind, Rogers

When
June 18, 9:09 PM CST
Where
Rogers County, 6.84 mi NNW of Catoosa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.273, -95.794

Strong thunderstorm wind snapped large tree limbs in a neighborhood near E 81st Street N and N 161st E Avenue.

Hail, Mayes

When
June 18, 10:16 PM CST
Where
Mayes County, 0.66 mi NE of Mazie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.108, -95.363

Thunderstorm Wind, Pittsburg

When
June 19, 2:05 AM CST to 2:10 AM CST
Where
Pittsburg County, 3.96 mi W of White Switch
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
34.876, -96.070

The Oklahoma Mesonet station southeast of Stuart measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Adair

When
June 19, 3:50 AM CST
Where
Adair County, 0.52 mi ENE of Bunch
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.682, -94.761

Strong thunderstorm wind snapped large tree limbs.

Hail, Choctaw

When
June 19, 5:38 PM CST
Where
Choctaw County, 3 mi SE of Boswell
Measured
1.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
33.999, -95.833

Hail, Choctaw

When
June 19, 5:58 PM CST
Where
Choctaw County, 1 mi S of Soper
Measured
2 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.016, -95.700

Hail, Choctaw

When
June 19, 6:15 PM CST
Where
Choctaw County, 0.87 mi SE of Hugo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.010, -95.510

Hail, Choctaw

When
June 19, 6:16 PM CST
Where
Choctaw County, 2.23 mi ESE of Hugo Nash Arpt
Measured
1.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
34.002, -95.467

Hail, Choctaw

When
June 19, 6:20 PM CST
Where
Choctaw County, 1.38 mi S of Hugo Nash Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.000, -95.500

Hail, Choctaw

When
June 19, 6:45 PM CST
Where
Choctaw County, 0.9 mi NW of Messer
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.090, -95.490

Hail, Choctaw

When
June 19, 9:05 PM CST
Where
Choctaw County, 4 mi E of Apple
Measured
1 in hail
Reported by
Social Media
Coordinates
34.130, -95.350

Hail, Le Flore

When
June 19, 10:03 PM CST
Where
Le Flore County, 0.96 mi NNW of Whitesboro
Measured
1.75 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
34.693, -94.886

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837988, 837989, 837990, 837991, 837995, 837996, 837997, 838002, 838004, 838006, 838009, 838021, 838022, 838024, 838025, 838026, 838027, 838052, 838054, 838055, 841253, 838056, 838059, 838061, 838063, 838066, 838067, 838068, 838071, 838073.